New York, 2007

Hail and Damaging Winds in New York, June 2, 2007

June 2, 2007 · NWS ALY · 8 events in 4 counties and zones

A cold front slowly settled south across the Adirondacks of east central New York State during the afternoon hours of Saturday June 2nd. The front, combined with a warm, moist and unstable air mass in place, led to the development of scattered thunderstorms Saturday afternoon and evening, some of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front slowly settled south across the Adirondacks of east central New York State during the afternoon hours of Saturday June 2nd. The front, combined with a warm, moist and unstable air mass in place, led to the development of scattered thunderstorms Saturday afternoon and evening, some of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 2, 1:36 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 2, 1:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT SAT JUN 2 2007

.SYNOPSIS...
HIGH PRESSURE WELL OFF THE EAST COAST WILL MAINTAIN A WARM...HUMID
SOUTHWEST FLOW OF AIR ACROSS THE REGION THROUGH THE WEEKEND.
SEVERAL WEAK DISTURBANCES WILL PASS JUST TO THE NORTH OF THE
AREA...WHICH WILL WORK IN TANDEM WITH THE WARM AND HUMID AIRMASS TO
PRODUCE SCATTERED...MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. THE
REMNANTS OF TROPICAL STORM BARRY SHOULD INTERACT WITH AN APPROACHING
FRONTAL SYSTEM FOR SUNDAY NIGHT AND MONDAY...POTENTIALLY PRODUCING A
MORE WIDESPREAD RAINFALL ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH #331 IN EFFECT UNTIL 8 PM FOR ENTIRE
FORECAST AREA. ANOTHER AFTERNOON WITH SCATTERED STRONG TO SEVERE
THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. CONVECTION
STARTING POPPING EARLY THIS AFTERNOON WHEN TRIGGER TEMPERATURES
WHERE REACH. LITTLE HAS CHANGED SINCE YESTERDAY...MODERATELY
UNSTABLE IN WARM SECTOR WITH BOUNDARY TO THE NORTH. THERE IS A
DIFFERENCE...THE SURFACE FLOW TODAY WILL BE SOUTHERLY. THE FLOW
FRIDAY WAS WESTERLY WHICH HELP KEEP DEW POINTS LOWER IN THE CAPITAL
REGION AS THE AIR DOWNSLOPE OFF THE HELDERBERGS. CONVECTION
INITIATED NEAR THE FRONTAL BOUNDARY WHICH IS LOCATED TO OUR NORTH
ALONG THE UNITED STATES CANADIAN BORDER AND ACROSS THE HIGHER
TERRAIN...ESPECIALLY THE ADIRONDACKS. OUTFLOW BOUNDARIES WILL FOCUS
NEW CONVECTION. AFTERNOON MIXED LAYER CAPE VALUES AROUND 1500 J/KG
AND MODEST DEEP LAYER SHEAR SHOULD SUPPORT SOME ORGANIZED MULTICELL
THUNDERSTORMS CLUSTERS. THREATS AGAIN WITH BE LARGE HAIL AND
DAMAGING WINDS SAME AS COUPLE OF DAYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...LINGERING SHOWERS/TSTMS SHOULD DIMINISH IN AREAL
COVERAGE BY MIDNIGHT...AND THUS...HAVE INDICATED CHC POPS BEFORE
MIDNIGHT...AND SLIGHT CHC THEREAFTER. OTHERWISE...EXPECT AREAS OF
FOG TO DEVELOP ONCE AGAIN...MAINLY IN AREAS THAT RECEIVE RAINFALL
THIS AFTERNOON/EVE. FOR MINS...GENERALLY SIDED CLOSE TO MAV MOS.

SUN-SUN NIGHT...AS DEEP TROPICAL MOISTURE LIFTS N INTO
REGION...EXPECT JET MAX...OVER SE CANADA...TO INCREASE IN
STRENGTH...POSSIBLY MORE THAN CURRENT MODELS INDICATE. IN
ADDITION...WEAK FRONT MAY REACH NORTHERN AREAS...BEFORE LIFTING BACK
TO THE N...PROVIDING ENHANCED LOW LEVEL CONVERGENCE FOR SHOWER/TSTM
INITIATION. THUS...EXPECT SHOWERS/TSTMS TO DEVELOP...AND BECOME
FAIRLY WIDESPREAD IN COVERAGE BY SUN AFTERNOON...ESPECIALLY ACROSS
THE ADIRONDACKS INTO SOUTHERN VT. IN ADDITION...WITH MID/UPPER LEVEL
WINDS BECOMING RATHER LIGHT...EXPECT SLOW MOVEMENT TO
TSTMS...FURTHER ENHANCING HEAVY RAINFALL POTENTIAL. FOR NOW...HAVE
INDICATED HIGH CHC POPS...WITH HIGHEST ACROSS NORTHERN AREAS. FOR
SOUTHERN AREAS...AREAL COVERAGE MAY ACTUALLY BE RATHER LOW IN THE
AFTERNOON/EVE...AS SUBSIDENCE WELL N OF APPROACHING TROPICAL STORM
BARRY REMNANTS OCCURS. EXPECT SHOWERS/TSTMS TO TRANSITION INTO A
STEADIER RAIN BY LATE SUN NIGHT...AND THUS...HAVE INDICATED LIKELY
TO CATEGORICAL POPS FOR LATE SUN NIGHT. AS FOR MAX/MIN
TEMPS...AGAIN...GENERALLY SIDED CLOSE TO MAV MOS...ALTHOUGH HAVE
INDICATED SLIGHTLY WARMER TEMPS FOR SUN NIGHT...GIVEN EXPECTED
THICKER CLOUD COVER.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MON...HAVE RAISED MOST POPS INTO THE HIGH LIKELY TO CATEGORICAL
RANGE...WITH EXPECTATION OF MODERATE TO LOCALLY HEAVY RAINFALL.
THUNDER THREAT APPEARS QUITE LOW AT THIS TIME...GIVEN POTENTIAL MID
LEVEL WARMING WITH REMNANT TROPICAL SYSTEM. HOWEVER...THE MID LEVELS
WILL COOL OFF ACROSS WESTERN AREAS BY LATE IN THE DAY WITH APPROACH
OF UPPER LEVEL TROUGH...WHICH MAY ALLOW FOR SOME LOW-TOPPED
CONVECTION TO DEVELOP. WIDESPREAD HEAVY RAINFALL OF 1-3 INCHES IS
QUITE POSSIBLE ACROSS AT LEAST SOUTHERN PORTIONS OF THE REGION
BETWEEN SUN NIGHT AND MON...ESPECIALLY IF STRONGER SE/E LOW LEVEL
WINDS MATERIALIZE.

MON NT-FRI...FEW ADDITIONAL CHANGES TO EXTENDED PERIOD...WITH COOL
AND SHOWERY CONDITIONS FOR TUESDAY...FOLLOWED BY A RAPID WARMING
TREND FOR WED-FRI.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
DURING TODAY THE HUDSON VALLEY WILL ONCE AGAIN BE IN THE WARM
SECTOR. VISIBILITY WAS STILL MVFR BY 13Z IN SOME AREAS DUE
TO HAZE. IT SHOULD GRADUALLY IMPROVE TO VFR...BUT ONLY BARELY
SO...BY 15Z. AGAIN...SOME CONVECTION PSBL AGAIN DURING THE AFTERNOON
AND EVENING HOURS. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 5-10
KTS BY 16Z WITH SOME ISOLD-SCT CONVECTION POSSIBLE...ESPECIALLY
AFTER 16Z. HAVE INCLUDED VCSHS AND CBS IN THE TAFS BETWEEN 20Z AND
03Z-04Z. THE BEST CHANCE FOR SCT TSRAS LOOKS TO BE FROM KALB NORTH
AND EAST CLOSER TO THE STATIONARY FRONT ALONG THE NRN NY-NRN VT AND
NH BORDER. MVFR CONDITIONS EXPECTED AFTER 03Z THIS EVENING AS FOG
DEVELOPS ONCE AGAIN WITH VSBYS DROPPING TO 3-5SM AS WINDS BECOME
CALM. VISIBLITY MAY DRO TO IFR MAY OCCUR IN A FEW SITES.

.SUN...AM MVFR/IFR FG HZ...PM VFR/MVFR WITH SCATTERED SHOWERS AND
THUNDERSTORMS.
.MON...MVFR CIG. RAIN LIKELY.
.TUE...MVFR CIG. CHANCE SHOWERS.
.WED...VFR. NO SIG WX.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES. FOR
THE REMAINDER OF THE WEEKEND...MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY
RAIN. PRECIPITABLE WATER VALUES REACH 1.5 TO NEARLY 2 INCHES THIS
AFTERNOON...HIGHEST VALUES IN THE HUDSON VALLEY... WITH SLIGHTLY
LOWER VALUES ON SUNDAY. THIS PRECIPITATION SHOULD HAVE MINIMAL
EFFECTS ON AREA RIVERS...BUT LOCALIZED FLOODING OF A FEW SMALL
STREAMS AND SOME NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE
WITHIN ANY HEAVIER PRECIPITATION CORES. MORE WIDESPREAD RAINFALL IS
POSSIBLE LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT
RESPONSES ON AREA RIVERS/STREAMS THIS WILL BE COVERED IN THE HWO.
SEVERAL INCHES OF RAIN ARE POSSIBLE FROM SUNDAY NIGHT INTO MONDAY AS
LOW PRESSURE WORKS NORTH UP THE EAST COAST AND INTERACTS WITH A COLD
FRONT MOVING EAST FROM THE EASTERN GREAT LAKES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 2, 1:09 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT SAT JUN 2 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031815-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
209 PM EDT SAT JUN 2 2007

...SEVERE THUNDERSTORM WATCH 331 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND EVENING.
SOME THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HAIL. IN
ADDITION...THUNDERSTORMS WILL MOVE SLOWLY...AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.

WIDESPREAD HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF
SMALL STREAMS AND CREEKS SUNDAY NIGHT AND MONDAY...AS THE
REMNANTS OF TROPICAL STORM BARRY INTERACT WITH AN APPROACHING
COLD FRONT FROM THE WEST. SOME AREAS MAY RECEIVE 1 TO 3 INCHES OF
RAINFALL BY LATE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN NEW YORK...
ALBANY...CLOUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON...
HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA..SCHENECTADY...
SCHOHARIE...ULSTER...WARREN...AND WASHINGTON.

IN MASSACHUSETTS...
BERKSHIRE.

IN VERMONT...
BENNINGTON...AND WINDHAM.

In the hours before

Special weather statement, Jun 2, 1:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT SAT JUN 2 2007

NYZ043-084-021945-
NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY-
248 PM EDT SAT JUN 2 2007

...STRONG THUNDERSTORMS IN NORTH CENTRAL WASHINGTON COUNTY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED NEAR COMSTOCK...OR ABOUT 9 MILES NORTH OF HUDSON
FALLS...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
COMSTOCK BY 305 PM.
HARTFORD BY 320 PM.
GRANVILLE BY 345 PM.

WASULA/FRUGIS

The radar

The Albany radar (KENX), 44 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 2, 2:10 PM EST
Where
Greene County, Catskill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.220, -73.870

Trees were reported down along Route 23A in Catskill due to strong thunderstorm winds.

Thunderstorm Wind, Albany

When
June 2, 3:15 PM EST
Where
Albany County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.650, -73.770

Two large limbs were down near Buckingham Lane in Albany due to strong thunderstorm winds.

Hail, Warren

When
June 2, 4:12 PM EST
Where
Warren County, Cleverdale
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
43.480, -73.620

Quarter size hail was reported in the Warner Bay portion of Lake George, near Cleverdale.

Thunderstorm Wind, Warren

When
June 2, 4:15 PM EST
Where
Warren County, Cleverdale
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.480, -73.620

Numerous trees were downed by high winds during a thunderstorm in Cleverdale, adjacent to Warner Bay in Lake George. Other trees were reported down in Bolton.

Thunderstorm Wind, Washington

When
June 2, 4:30 PM EST
Where
Washington County, Whitehall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.550, -73.420

Numerous trees were reported down due to strong thunderstorm winds in Whitehall.

Thunderstorm Wind, Warren

When
June 2, 5:15 PM EST
Where
Warren County, 1.01 mi E of Oneida Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -73.610

Numerous trees were reported down due to strong thunderstorm winds in North Queensbury.

Thunderstorm Wind, Washington

When
June 2, 5:15 PM EST
Where
Washington County, Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.530, -73.250

Numerous trees and wires were reported down along Route 22 in Hampton due to strong thunderstorm winds.

Thunderstorm Wind, Greene

When
June 2, 5:20 PM EST
Where
Greene County, Coxsackie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -73.800

Trees were reported down in Coxsackie due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37430, 37431, 37433, 37434, 37435, 37436, 37437, 37439.